Missouri, 2004

Strong Wind in Missouri, March 5, 2004

March 5, 2004 · NWS PAH · 6 events in 6 counties and zones

Strong south winds averaged around 25 MPH with gusts from 35 to 45 MPH for about two hours. The strong winds were immediately ahead of a cold front that was accompanied by showers and some thunderstorms.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong south winds averaged around 25 MPH with gusts from 35 to 45 MPH for about two hours. The strong winds were immediately ahead of a cold front that was accompanied by showers and some thunderstorms. At Poplar Bluff's airport, the peak wind gust was clocked at 44 MPH. Some trees and power lines were blown down on the south end of Poplar Bluff. A power outage affected about 100 customers when a couple of trees fell on power lines. At one residence, a large oak tree fell, damaging two pickup trucks and a boat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 4, 3:15 PM CST, 8 hours 45 minutes earlier.

Area forecast discussion, Mar 4, 3:15 PM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CST THU MAR 4 2004

.DISCUSSION...

MAIN FORECAST CHALLENGE REMAINS THE POTENTIAL FOR CONVECTION TONIGHT
AND AGAIN FRIDAY AFTERNOON AND EVENING.

LATEST WEATHER MAPS INDICATE A SURFACE WARM FRONT STRETCHED ACROSS
CENTRAL MISSOURI INTO SOUTH-CENTRAL ILLINOIS AND SOUTHERN INDIANA...
GENERALLY ALONG THE INTERSTATE 64 CORRIDOR. THE INFLUX OF MOISTURE
WAS QUITE EVIDENT...WITH DEW POINTS IN THE UPPER 50S TO MID 60S
ADVECTING INTO THE FORECAST AREA. HOWEVER...THE LACK OF INSOLATION
WAS CONTRIBUTING TO MARGINAL INSTABILITY AS MEASURED BY MSAS LIFTED
INDICES BETWEEN PLUS 2 AND MINUS 1. SATELLITE/RADAR IMAGERY
INDICATED A SQUALL LINE OF STRONG AND SEVERE THUNDERSTORMS OVER
CENTRAL OKLAHOMA AND TEXAS AS OF MID AFTERNOON.

MODEL INITIALIZATION FROM THIS MORNING/S 12Z ETA AND GFS MODEL RUNS
WAS FAIRLY ACCURATE AT BOTH THE SURFACE AND 500 MB. BOTH MODELS ARE
ALSO IN DECENT AGREEMENT OVER THE NEXT 48 HOURS...SO A MODEL BLEND
WILL BE CONSIDERED FOR THIS FORECAST PACKAGE. FOR TONIGHT...THE
UPPER-LEVEL SHORTWAVE OVER THE SOUTHERN PLAINS WILL EJECT NORTHEAST
TOWARD THE GREAT LAKES BY FRIDAY MORNING. SURFACE LOW PRESSURE IS
ALSO FORECAST TO PUSH NORTHEAST INTO EASTERN IOWA BY 12Z FRIDAY. AS
THE ENTIRE WEATHER SYSTEM SLIDES EAST TONIGHT...THE THUNDERSTORM
ACTIVITY CURRENTLY OVER THE PLAINS WILL SLIDE EAST INTO THE WESTERN
HALF OF THE FORECAST AREA THIS EVENING...THEN INTO THE EASTERN HALF
OVERNIGHT. WHILE INSTABILITY IS FORECAST TO REMAIN MARGINAL...THERE
IS A TREMENDOUS AMOUNT OF UPPER-LEVEL ENERGY IN THE FORM OF SPEED
AND TO A LESSER EXTENT DIRECTIONAL SHEAR. SO WHILE IT LOOKS LIKE THE
STRONGEST ACTIVITY SHOULD REMAIN WEST AND SOUTH OF THE AREA...THE
LINE OF THUNDERSTORMS COULD STILL BE MARGINALLY SEVERE BY THE TIME
IT MAKES IT TO OUR FORECAST AREA...WITH DAMAGING WINDS THE PRIMARY
CONCERN.

WHILE THE LINE OF SHOWERS WILL DEPART THE AREA EARLY FRIDAY...THE
COLD FRONT IS NOT EXPECTED TO PUSH ACROSS THE REGION UNTIL AFTERNOON
AND EVENING. AS A RESULT...A DESTABILIZING ATMOSPHERE MAY RESULT IN
ADDITIONAL THUNDERSTORM DEVELOPMENT OVER THE TENNESSEE VALLEY ON
FRIDAY AFTERNOON. AS A RESULT...WILL MAINTAIN SMALL CHANCE POPS OVER
WESTERN COUNTIES...WITH LIKELY POPS OVER THE EASTERN COUNTIES OF
KENTUCKY.

FROM FRIDAY NIGHT AND BEYOND...THE REGION WILL TRANSITION INTO
NORTHWEST FLOW AS AN UPPER-LEVEL TROUGH DIGS INTO THE EASTERN UNITED
STATES. WILL LEAVE PARTLY TO MOSTLY CLOUDY CONDITIONS DURING MOST OF
THE PERIOD. A COUPLE OF MINOR DISTURBANCES WILL DIVE SOUTHEAST FROM
CANADA...PRODUCING SMALL CHANCES OF PRECIPITATION LATE SATURDAY AND
EARLY SUNDAY...THEN AGAIN MONDAY NIGHT. OTHERWISE...DRY CONDITIONS
WILL BE THE RULE FROM THE WEEKEND THROUGH MUCH OF NEXT WEEK.

AS FAR AS TEMPERATURES ARE CONCERNED...WILL GENERALLY REMAIN WITHIN
A FEW DEGREES OF GUIDANCE THROUGH THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
KY...NONE.
MO...NONE.

&&

RJP
Hazardous weather outlook, Mar 4, 10:24 PM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1024 PM CST THU MAR 4 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
1024 PM CST THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE FROM SOUTHWEST TO
NORTHEAST ACROSS THE FOUR STATE REGION OVERNIGHT. ISOLATED
THUNDERSTORMS MAY PRODUCE LOCAL WIND GUSTS 35 TO 45 MPH. IN
ADDITION...LOCALLY HEAVY RAIN IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGTH RISK OF SEVERE THUNDERSTORMS ACROSS THE PENNYRILE
REGION OF WESTERN KENTUCKY FRIDAY AFTERNOON AND EVENING AS A COLD
FRONT MAKES ITS WAY INTO WESTERN KENTUCKY. THE MAIN HAZARD WITH THESE
STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE PENNYRILE REGION OF
WESTERN KENTUCKY FRIDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 strong wind. Local standard time, as filed.

Strong Wind, Bollinger

When
March 5, 12:00 AM CST to 2:00 AM CST
Where
Bollinger forecast zone
Measured
38 kt (44 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Strong Wind, Butler

When
March 5, 12:00 AM CST to 2:00 AM CST
Where
Butler forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Strong Wind, Carter

When
March 5, 12:00 AM CST to 2:00 AM CST
Where
Carter forecast zone
Measured
38 kt (44 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Strong Wind, Ripley

When
March 5, 12:00 AM CST to 2:00 AM CST
Where
Ripley forecast zone
Measured
38 kt (44 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Strong Wind, Stoddard

When
March 5, 12:00 AM CST to 2:00 AM CST
Where
Stoddard forecast zone
Measured
38 kt (44 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
March 5, 12:00 AM CST to 2:00 AM CST
Where
Wayne forecast zone
Measured
38 kt (44 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387102, 5387103, 5387104, 5387105, 5387106, 5387107.